For the past 6 months I have been suffering with myoclonus. My doctors believe it was caused from the drug compazine that I was given for migraines. Due to the symptoms that I was having, my doctor suspected MS at first but he has not given me a diagnosis of it yet because I do not have any lesions present.
I have been on 4 different medications so far to help with the myoclonus; and so far nothing has helped. For the past 3 weeks it has gotten steadily worse, to the point that it is causing me to fall. I have absolutely no control over my bodily movements.
I went to my Dr. this past Thursday, and he was able to see how bad it has gotten. He decided to put me on Baclofen and Xanax to try to help slow down these movements. He was very hopeful that this would have some type of positive effect for me.
I started the medicine at 4 p.m. Thursday, and by 7p.m. my body was shaking and jerking worse than ever. At first, I thougth I was just having a really bad spell, but as the evening went on it just got worse. I took another dose as directed at midnight and by that time I was so exhausted that I fell asleep and slept until 10:30 yesterday morning. I never sleep like that, I'm usually up 4 or 5 times a night due to my shaking. When I woke up, I wasn't shaking at all. I was really sore from shaking so much the day before, but overall I was feeling pretty good. I took my 3rd dose of Baclofen right after I got up, but I didn't take the Xanax because I'm only supposed to take it when I'm shaking. Within an hour of taking the Baclofen, it started all over again and it would not stop. I took my next dose at the time I was supposed to, and the shaking and jerking got so bad that I fell 3 times within an hour. It just seemed like my legs locked up, and then my knees would buckle and down I went. I could not function at all, and I have been sweating profusely to the point that I am soaked with sweat from head to toe. It felt like a never ending hot flash, and I was in an air conditioned house, with a fan blowing on me, and I kept putting a hand towel soaked in ice water around my neck just to try to get cooled off. Nothng worked for me.
I called my doctor, and he told me to call my neuro, and see what she recomends but she never got back to me. I don't know what else to do. I took the Baclofen again this morning and this horrible mess is starting all over again. I can't take much more of this.
Has anyone here ever experienced negative side effects of this medicine.
Thanks for letting me vent.
Sue, do yourself a favor and stop taking both of them until you hear from either your Neuro, or hit the ER...
Baclofen is an anti spasmatic, it should absolutely NOT be making you do this. And Xanax, is not for shaking ; its an anti anxiety medicine. The two of them are sometimes prescibed together, but yeah, you would sleep like you described from the combination. No one can stay alert on either of those drugs in the beginning (it takes some getting used to) and taking them both at the same time is alittle strange .....however, neither of them is for treating what you are describing, unless the doctor wanted to slow down all your bodily functions and help your body to relax.....this combo would do that, for sure!
What you are describing sounds almost like a seizure....and it should not be happening....stop taking them and let your body rest naturally, and keep calling your Neuro. In fact, if you dont get thru by the end of the weekend, on Monday, I would ask his office for a referral for someone who does answer their phone. I would be seriously upset- and you have every right to be!!! If all else fails, Sue- go to the Emergency Room....rule out seizures and make sure you arent having a reaction to these drugs. I doubt its the xanax- but the baclofan might be doing this to you, or the combo of both in your system might be doing it...
please let us know what happens to you.
I don't know what your dosage of Baclofen is but if you have 10mg pills you should start out slowly, cutting that 10 mg in half or even quarters. Increasing by a quarter pill or half a pill about every 5 days.
Baclofen is to be increased very slowly and when coming off of Baclofen you need to decrease just as slowly.
Dx RRMS 1985
5/9/13/ Secondary Progressive WITHOUT Progression
Thank you so much for your replies and advice. At this time, my neuro has not called me back, but I have spoken with my regular Dr. He advised me that if I got any worse this weekend, to go to the ER that my neuro is affiliated at and demand to be seen by my neuro. He said that if I choose to do this, give him a call, and he will call down there and speak to my neuro on my behalf.
He also agreed that the dosage on the Baclofen may be too high. He told me that he was not sure if it would work for my condition or not but at this point we had to try something. He told me that if I felt like I could handle it, try to cut the pill in half and see if that helped and if it didn't I was to call him back, and we would go from there.
The reason he prescribed these two drugs together is because of the severity of my shaking and head jerking. My head will jerk back and forth so hard that my chin bounces off of my chest. He told me the other day when he saw me,that it is like having whiplash over and over again. So he was hopiing that the Baclofen would help my neck muscles and the Xanax would make me relax enough so that my body could rest. He also told me that he has only seen 3 other people with my condition, but mine is the most severe he has ever seen; and the I have been the hardest to treat because I have not responded to any of the medications that they normally use to treat this condition.
I have to agree with you guys, I think the dosage was too high. I took half a pill yesterday in the afternoon and then again last night before I went to bed and I didn't take the Xanax at all and I hardly shook at all. I was exhausted, but considering everything my body had been going through the last 3 days I think that is to be expected. I was shaking a little bit when I got up this morning, and I took another half a dose and the only thing that is shaking on me is my right hand and it is just a slight tremor. I hope that this medicine keeps working the way it is right now, I finally feel like a normal person again. I just might be able to function again, instead of feeling like a prisoner in my own body.
Thank you so much for all of the advice and words of encouragement you guys have offered, it's so nice to be able to have real people to talk to and get honest answers about these drugs and the effects they have on you.
I will keep you posted on what I find out about this crazy body of mine.
Hey Sue. Im really glad to hear you are feeling better. Your primary sounds like a nice guy. Hang onto him. For many of us, having at least one doctor in our corner is key to managing our MS.....too bad your Neuro isnt returning calls though- you really should address that as soon as you get ahold of him.
Cutting back on the medicine is a wise idea- and as Snoopy said, they probably started you too high. Talk to your doctor about the proper way to increase dosage as you need it.
The xanax is a very good drug for "taking the edge off" and calming you down when you feel really stressed....it will also make you sleep- so if you are going to experiment with both of them together, you should do so in the evenings- when you are okay to fall asleep.
Im glad you sound calmer and more in control...I hope you feel stronger by the day.